Idaho, 2008

High Wind in Idaho, April 14, 2008

April 14, 2008 · NWS BOI · 1 event in 1 county or zone

An intense cold front swept through Oregon and Idaho with winds gusting over 60 MPH in parts of the Upper Treasure Valley of SouthwestIdaho.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An intense cold front swept through Oregon and Idaho with winds gusting over 60 MPH in parts of the Upper Treasure Valley of SouthwestIdaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 14, 1:44 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 14, 1:44 PM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
244 PM MDT MON APR 14 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...MUCH-ANTICIPATED SYSTEM
NOW MOVING ONSHORE FROM NORTHERN CA TO WASHINGTON STATE. THE
ASSOCIATED COLD FRONT IS MOVING THROUGH OUR SOUTHEAST OREGON
COUNTIES AS EXPECTED. AT 2 PM MDT...IT EXTENDED FROM JUST WEST OF
MCCALL TO JUST WEST OF ONTARIO TO ABOUT 25 MILES WEST OF KREO IN
SOUTHEAST OREGON. IT WILL MOVE THROUGH OUR SOUTHWEST IDAHO
COUNTIES THIS EVENING. BEHIND THIS FRONT IS MUCH COLDER AIR AND
AREAS OF SHOWERS. AS SNOW LEVELS FALL SHARPLY THIS EVENING...RAIN
SHOWERS WILL TURN TO SNOW SHOWERS ABOVE 4000 FEET. BY TUESDAY
MORNING...ANY SHOWERS THAT FORM ALL THE WAY DOWN TO 2500 FEET
COULD BE MIXED WITH SNOW. HOWEVER...THESE SHOWERS WILL BE SPARSE
IN THE LOWER ELEVATIONS...AND NO ACCUMULATIONS ARE EXPECTED BELOW
5000 FEET. THE TROUGH THAT IS DRIVING THIS SYSTEM WILL REMAIN IN
CONTROL OF OUR WEATHER THROUGH WEDNESDAY...WITH PARTLY CLOUDY
SKIES AND COLD TEMPERATURES CONTINUING. HIGHS TUESDAY WILL BE
AROUND 15 DEGREES BELOW NORMAL...AND ON WEDNESDAY...TEMPS WILL
STILL BE 5 TO 10 DEGREES BELOW NORMAL. SHOWERS WILL BE MOST
NUMEROUS TONIGHT IN THE WEST CENTRAL MOUNTAINS AND IN THE HIGHER
ELEVATIONS OF BAKER COUNTY OREGON. SNOWFALL AMOUNTS UP TO 4 INCHES
WILL OCCUR ABOVE 7000 FEET...WITH 1 TO 3 INCHES ABOVE 5000
FEET...BY THE END OF TUESDAY. NORTHWEST WINDS BEHIND THE FRONT
WILL BLOW VIGOROUSLY TONIGHT AND TUESDAY...GUSTING TO 40 MPH IN
THE WESTERN MAGIC VALLEY TOMORROW AFTERNOON. THIS AREA MAY NEED A
WIND ADVISORY FOR TOMORROW AFTERNOON...BUT WITH AN ADVISORY
CURRENTLY IN EFFECT FOR OTHER AREAS...WILL LET THE EVENING OR
OVERNIGHT SHIFT DECIDE. FINALLY...SOME AREAS OF BLOWING DUST WILL
BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...ESPECIALLY IN
THE SNAKE RIVER VALLEY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MODELS ARE IN
UNUSUALLY GOOD AGREEMENT WITH THE EXCEPTION OF THE LATEST AVAILABLE
ECMWF. THE GFS ENSEMBLES FROM 12Z SHOW VERY LITTLE SPREAD WHICH IS A
MINOR IMPROVEMENT OVER THE 06Z RUN WHERE A COUPLE OF MEMBERS WERE
AGREEING WITH THE MORE PROGRESSIVE AND SHEARED ECMWF. SO WEAK
RIDGING WITH NEAR NORMAL MAX TEMPERATURES THURSDAY AND FRIDAY WILL
GIVE WAY TO AN UNSEASONABLY COLD UPPER TROUGH FOR THE WEEKEND WITH
TEMPERATURES MUCH BELOW NORMAL. GFSX MOS APPEARS TOO WARM FOR THE
ENTIRE LONG TERM. BOTH ANALOG AND BC METHODS GIVE COOLER RESULTS...
ESPECIALLY FOR SATURDAY. WE LOWERED SATURDAY TEMPS BUT NOT QUITE AS
MUCH AS THE ANALOG OR BC BLENDS WANTED. OUR SUNDAY AND MONDAY
FORECASTS ARE ALSO BELOW MOS AND ABOUT 8 DEGREES BELOW NORMAL FOR
THE MINS AND 15 DEGREES BELOW NORMAL FOR THE MAXS. THE BEST CHANCES
OF PRECIPITATION WILL BE UNDER THE TROUGH SATURDAY NIGHT THROUGH
MONDAY WITH SLIGHT CHANCES FOR THE LOWER VALLEYS AND CHANCES FOR THE
MOUNTAINS...ABOUT 10 PERCENT ABOVE CLIMATOLOGY.

&&

.AVIATION...THE SLOW MOVING PACIFIC COLD FRONT HAS PASSED KBKE AND
KBNO AND WILL CROSS THE REMAINDER OF SOUTHEAST OREGON THIS AFTERNOON
BEFORE MOVING THROUGH SOUTHWEST IDAHO LATE THIS AFTERNOON AND
THIS EVENING. SO FAR MOISTURE AND INSTABILITY HAVE BEEN INADEQUATE
FOR THUNDERSTORMS. THE MAIN IMPACT OF THE FRONT HAS BEEN
PRECIPITATION OVER THE HIGHER TERRAIN OF NORTHEAST OREGON. VFR
CONDITIONS ARE HOLDING AT MOST REPORTING POINTS EXCEPT FOR MVFR
CEILINGS IN THE KBKE AREA. MVFR CONDITIONS WILL BECOME MORE
WIDESPREAD ACROSS THE WEST CENTRAL IDAHO AND BOISE MOUNTAINS THIS
EVENING IN SCATTERED RAIN AND SNOW SHOWERS...THEN IMPROVEMENT TO
GENERALLY VFR IS EXPECTED AFTER 06Z. MODERATE TO STRONG AND GUSTY
SOUTHEAST TO SOUTHWEST SURFACE WINDS WILL PERSIST INTO THE
EVENING...THEN DECREASE TO MODERATE WEST TO NORTHWEST FOLLOWING
PASSAGE OF THE FRONT. WINDS ALOFT WILL BE MODERATE TO STRONG
SOUTHWEST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR IDZ015-IDZ029-
     IDZ030.
OR...WIND ADVISORY UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING FOR ORZ061-
     ORZ063.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JT/DD
AVIATION.....JT
Hazardous weather outlook, Apr 14, 4:41 AM MST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
541 AM MDT MON APR 14 2008

IDZ015-029-030-ORZ061-063-151145-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-MALHEUR COUNTY-
541 AM MDT MON APR 14 2008 /441 AM PDT MON APR 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 12 PM MDT /11 AM PDT/ TO 9 PM
MDT /8 PM PDT/ TODAY FOR THE SOUTHWEST HIGHLANDS...OWYHEE
MOUNTAINS...SOUTHERN TWIN FALLS COUNTY...AND HARNEY AND MALHEUR
COUNTIES OF OREGON. GUSTY SOUTHEAST TO SOUTHWEST WINDS WILL
INCREASE TO 30 MPH...WITH LOCALIZED GUSTS TO 50 MPH...THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. WIND DIRECTIONS WILL
SWITCH TO WEST/NORTHWEST BEHIND THE FRONT...BUT WINDY CONDITIONS
ARE EXPECTED TO CONTINUE THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.

IDZ011>014-016-028-ORZ062-064-151145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
BAKER COUNTY-LOWER TREASURE VALLEY OR-
541 AM MDT MON APR 14 2008 /441 AM PDT MON APR 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 14, 5:54 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
654 PM MDT MON APR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST 3 NW OWYHEE             43.83N 117.10W
04/14/2008  M49.00 MPH       MALHEUR            OR   TRAINED SPOTTER

            SUSTAINED WINDS OF 35 MPH GUSTING TO 49 MPH REDUCING
            VISIBILITY TO .50 MILES DUE TO BLOWING DUST.

0520 PM     HIGH SUST WINDS  1 N PARMA               43.80N 116.94W
04/14/2008  E35.00 MPH       CANYON             ID   TRAINED SPOTTER

            SUSTAINED WINDS OF 35 MPH REDUCING VISIBILITY TO .50
            MILES DUE TO BLOWING DUST.

0600 PM     HIGH SUST WINDS  3 E NOTUS               43.73N 116.74W
04/14/2008  E35.00 MPH       CANYON             ID   NWS EMPLOYEE

            SUSTAINED WINDS OF 35 MPH REDUCING VISIBILITY TO .25
            MILES DUE TO BLOWING DUST.

0610 PM     HIGH SUST WINDS  5 W MARSING             43.54N 116.91W
04/14/2008  E35.00 MPH       OWYHEE             ID   TRAINED SPOTTER

            SUSTAINED WINDS OF 35 TO 40 MPH REDUCING VISIBILTY TO .50
            MILES DUE TO BLOWING DUST.

0615 PM     HIGH SUST WINDS  NAMPA                   43.58N 116.56W
04/14/2008  E35.00 MPH       CANYON             ID   NWS EMPLOYEE

            SUSTAINED WINDS OF 35 MPH REDUCING VISIBILITY TO .50
            MILES DUE TO BLOWING DUST.

&&

DDECKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Upper Treasure Valley

When
April 14, 6:20 PM MST to 6:50 PM MST
Where
Upper Treasure Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

Mountain Home Air Force Base 40 miles southeast of Boise reported wind gusts of 59 to 62 MPH in association with a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96828.